Illinois, 2003

Hail in Illinois, August 3, 2003

August 3, 2003 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 3, 1:00 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SUN AUG 3 2003

MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE
AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL
MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY
AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER
THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT
THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE
DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF
THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER
TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER...
AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND
THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH
TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE
MATTER.

WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP
TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST
THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Aug 3, 4:00 AM CST, 14 hours 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-040945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW
WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK.
THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF
ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE
REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK
WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Local storm report, Aug 3, 4:00 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0339 PM    4W POPLAR BLUFF           MO   0.88 INCH HAIL
08/03/03   BUTLER                         REPORTED BY POPLAR BLUFF
                                          EMA

...CORRECTION FOR CORRECT DAY...
Local storm report, Aug 3, 4:02 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    POPLAR BLUFF              MO   1.00 INCH HAIL
08/03/03   BUTLER                         REPORTED BY EMA THAT
                                          HAILL OF NICKEL TO
                                          QUARTER SIZE HAIL
                                          REPORTED ALL OVER THE
                                          CITY.

0332 PM    1S POPLAR BLUFF           MO   1.75 INCH HAIL
08/03/03   BUTLER                         REPORTED BY MISSOURI
                                          STATE POLICE ALONG HWY 67
                                          AND HWY M.

...CORRECTION FOR CORRECT DAY...
Local storm report, Aug 3, 4:10 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    5N POPLAR BLUFF           MO   0.75 INCH HAIL
08/03/03   BUTLER                         REPORTED BY POLICE

0317 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
08/03/03   BUTLER                         ALSO WIND GUSTS TO 65 MPH
                                          REPORTED BY EMA

...CORRECTION FOR CORRECT DAY...
Local storm report, Aug 3, 4:52 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PIEDMONT                  MO   0.88 INCH HAIL
08/03/03   WAYNE                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Aug 3, 4:55 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    POPLAR BLUFF              MO   FLOODING
08/03/03   BUTLER                         STREET FLOODING ALONG
                                          WITH MCLEAN PARK
                                          UNDERWATER.  REPORTED BY
                                          COUNTY EM
Local storm report, Aug 3, 6:03 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    HIGHWAY 67                MO   0.88 INCH HAIL
08/03/03   BUTLER                         BETWEEN HWY 160 AND
                                          NEELYVILLE.  TWO SEPERATE
                                          REPORTS REPORTED BY
                                          BUTLER COUNTY DES

0650 PM    2E FAIRDEALING            MO   0.88 INCH HAIL
08/03/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0656 PM    FAIRDEALING               MO   0.75 INCH HAIL
08/03/03   RIPLEY                         REPORTED BY THE PUBLIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, White

When
August 3, 6:16 PM CST
Where
White County, 7 mi N of Carmi
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.183, -88.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379662.